Alert archive / Montana / Wind Advisories in 2022

Wind Advisory 11, NWS Missoula, MT

June 18, 2022Lemhi County, Idaho; 4 counties in Montana

NWS Missoula, MT issued this wind advisory at Jun 18, 2022, 3:47 AM MDT for Lemhi County, Idaho; 4 counties in Montana. It took effect at Jun 18, 2022, 10:00 AM MDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jun 18, 2022, 3:47 AM MDT (09:47 UTC)
In effect from
Jun 18, 2022, 10:00 AM MDT
Expired
Jun 18, 2022, 9:00 PM MDT
In force
11 hr
Issued by
NWS Missoula, MT

Counties Lemhi County, ID, Deer Lodge County, MT, Granite County, MT, Powell County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 127 km from the middle of the area, began a volume at 09:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 9.8 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2022-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 85 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2022-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
85 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
3956 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

580 
WWUS75 KMSO 180947
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
347 AM MDT Sat Jun 18 2022

IDZ010-MTZ007-190300-
/O.NEW.KMSO.WI.Y.0011.220618T1600Z-220619T0300Z/
Eastern Lemhi County-Butte/Blackfoot Region-
347 AM MDT Sat Jun 18 2022

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 9 PM MDT
THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts 40 to 50 mph 
  expected.

* WHERE...In Montana, Butte/Blackfoot Region. In Idaho, Eastern 
  Lemhi County.

* WHEN...From 10 AM this morning to 9 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
464 
WWUS75 KMSO 190251
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
851 PM MDT Sat Jun 18 2022

IDZ010-MTZ007-190400-
/O.EXP.KMSO.WI.Y.0011.000000T0000Z-220619T0300Z/
Eastern Lemhi County-Butte/Blackfoot Region-
851 PM MDT Sat Jun 18 2022

...WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING...

The winds have diminished so the advisory is allowed to expire.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Jun 18, 3:46 AM MDT, 1 minute earlier.

Area forecast discussion, Jun 18, 3:46 AM MDT, 1 minute before
Area Forecast Discussion
National Weather Service Missoula MT
346 AM MDT Sat Jun 18 2022

.DISCUSSION...Strong southerly flow continues across the Northern
Rockies today with several rounds of showers and thunderstorms
expected. Effective wind shear continues to be quite strong but
instability will be less compared to yesterday (Friday). Even with
the decrease in instability, a few strong to severe thunderstorms
are possible once again. The main area of concern will be from
the Bitterroot Valley northeastward into the Glacier Park region
this afternoon/evening with hail and strong wind gusts as the main
threats.

Temperatures will be considerably cooler today as a weak cold
front has pushed through much of the region. Southwest Montana
and southeastern Lemhi County will have a well mixed atmosphere by
late morning into the afternoon with wind gusts of 40 to 50 mph
likely. There is a slight chance (10 percent) of gusts over 50
mph, depending on the depth of mixing late this morning/early
afternoon.

A broad upper level trough will wobble through the area Sunday and
Monday with areas of precipitation and below normal daytime temperatures.
The majority of forecast models support the heaviest
precipitation focused across west-central and southwest Montana as
moisture wraps around a closed low pressure system. There is
still a slight chance (15 percent) that this band of heavy
precipitation could shift northward, and would cause increased
hydrologic concerns in northwest Montana.

Area rivers will remain high but are forecast at below flood
criteria. The exception is the Flathead River at Colombia Falls
which is forecast to continue at minor flood stage through at
least early next week. Please keep checking back for updates, as a
change in the location or intensity of the early week weather
system would make for changeable river forecasts.

Most ensembles (70 percent) support zonal flow the middle to latter
part of next week resulting in seasonable to above normal
temperatures, gusty afternoon winds, and drier conditions.

&&

.AVIATION...An early morning shortwave will ignite showers and
isolated thunderstorms, especially along the Hwy 93 corridor.
Southerly flow remains across the Northern Rockies throughout the
day with another round or two of showers and thunderstorms midday
through the early evening hours. The strongest storm potential
will be across west- central Montana with hail, gusty winds, and
brief heavy rain. It will be another well mixed and windy day
across southwest Montana. Model soundings for KBTM look similar to
yesterday (Friday) with gusts to 45 kts once again possible.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Wind Advisory from 10 AM this morning to 9 PM MDT this evening
     Butte/Blackfoot Region.

ID...Wind Advisory from 10 AM this morning to 9 PM MDT this evening
     Eastern Lemhi County.

&&

In the hours before

Special weather statement, Jun 18, 12:22 AM MDT, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Missoula MT
1222 AM MDT Sat Jun 18 2022

MTZ002-180645-
West Glacier Region MT-
1222 AM MDT Sat Jun 18 2022

...A strong thunderstorm will impact portions of east central
Flathead County through 1245 AM MDT...

At 1222 AM MDT, Doppler radar was tracking a strong thunderstorm 20
miles southwest of East Glacier Park Village, or 36 miles east of
Evergreen, moving north at 45 mph.

HAZARD...Winds in excess of 40 mph and half-inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Marias Pass and Blacktail.

This includes Highway 2 between mile markers 181 and 196.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4855 11350 4855 11347 4847 11347 4846 11348
      4842 11340 4842 11335 4838 11333 4834 11338
      4829 11332 4828 11330 4826 11328 4810 11336
      4814 11362 4858 11354
TIME...MOT...LOC 0622Z 192DEG 39KT 4820 11347

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 6:14 PM MDTSpecial Weather StatementMSOFlathead16 min
Jun 17, 6:27 PM MDTSpecial Weather StatementMSOFlathead18 min
Jun 17, 6:48 PM MDTSpecial Weather StatementMSOLincoln27 min
Jun 17, 8:20 PM MDTSpecial Weather StatementMSOFlathead10 min
Jun 17, 8:38 PM MDTSpecial Weather StatementMSOFlathead7 min
Jun 18, 12:22 AM MDTSpecial Weather StatementMSOFlathead23 min
Jun 18, 4:49 AM MDTSpecial Weather StatementMSOLake41 min
Jun 18, 12:24 PM MDTSpecial Weather StatementMSORavalli51 min
Jun 18, 12:44 PM MDTSpecial Weather StatementMSOPowell46 min
Jun 18, 12:49 PM MDTSpecial Weather StatementMSOMissoula41 min
Jun 18, 1:13 PM MDTSevere Thunderstorm WarningMSOMissoula, Ravalli32 min
Jun 18, 1:15 PM MDTSevere Thunderstorm WarningMSOLake, Missoula45 min
Jun 18, 1:20 PM MDTSevere Thunderstorm WarningMSOPowell25 min
Jun 18, 1:34 PM MDTSevere Thunderstorm WarningMSOMissoula41 min
Jun 18, 2:12 PM MDTSpecial Weather StatementMSOMissoula48 min

Nearby

Wind Advisories in Montana, 2022Wind Advisories in Idaho, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.